Georgia, 2013

Flash Flood in Georgia, June 2 to 3, 2013

June 2 to 3, 2013 · NWS CAE · 1 event in 1 county or zone

Heavy rains over the CSRA produced 1 to 4 inches of rain in Columbia County causing washout of several roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Heavy rains over the CSRA produced 1 to 4 inches of rain in Columbia County causing washout of several roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 2, 9:34 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 2, 9:34 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1034 PM EDT SUN JUN 2 2013

.SYNOPSIS...
HIGH PRESSURE OFFSHORE WILL CIRCULATE MOIST AIR INTO THE FORECAST
AREA AHEAD OF A COLD FRONT SLOWLY APPROACHES FROM THE WEST
THROUGH MONDAY. THE FRONT WILL MOVE INTO THE AREA MONDAY NIGHT AND
BE JUST OFF THE COAST TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
TONIGHT...DEEP MOISTURE IS MOVING ACROSS THE REGION AS A WEAK
SHORT WAVE PROGRESSES TO THE EAST. SHOWER AND THUNDERSTORM
DEVELOPMENT CONTINUES FROM CAE TO THE NORTH AND SOUTHWEST TO
NEAR AGS. STORMS APPEAR TO BE BELOW SEVERE LIMITS WITH VILS
RUNNING 40-50. HAVE ISSUED SEVERAL SPS FOR STRONG STORMS FOR
JUST ABOUT THE SAME LOCATION FOR THE LAST COUPLE OF HOURS.
ACTIVITY IS MOVING SLOWLY EAST BUT DEVELOPMENT CONTINUES
TO THE WEST WHICH IN TURN MOVES SLOWLY EAST IN TURN. HAVE
INCLUDED A 40 PERCENT POP WELL EAST AND WELL WEST WITH A
100 PERCENT SWATHE IN BETWEEN RIGHT ACROSS THE MIDLANDS
THROUGH MIDNIGHT. BEGIN TO MOVE ACTIVITY TO THE EAST BY
2 AM AND RETURN TO THE 40-60 PERCENT CHANCE FOR THE REMAINDER
OF THE NIGHT. DEEP MOISTURE WITH PRECIPITABLE WATER AROUND 2
INCHES. EXPECT DECREASING INSTABILITY AFTER MIDNIGHT. POSSIBLE
TRAINING AHEAD OF THE SLOW MOVING FRONT COULD SUPPORT HEAVY RAIN.
USED THE WARMER TEMPERATURE GUIDANCE BECAUSE OF THE CLOUDINESS AND
MIXING.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
CONVERGENCE AHEAD OF THE SLOW MOVING FRONT SHOULD SUPPORT NUMEROUS
SHOWERS AND THUNDERSTORMS MONDAY INTO MONDAY NIGHT. LEANED TOWARD
THE HIGHER GUIDANCE POPS. HIGH PRECIPITABLE WATER AND POSSIBLE
TRAINING MAY SUPPORT VERY HEAVY RAIN. THE NAM AND GFS SHOW THE
FRONT AND MUCH OF THE ASSOCIATED MOISTURE SHIFTING EAST OF THE
FORECAST AREA FOR TUESDAY SO EXPECT A DIMINISHED CHANCE OF
SHOWERS.

THE COOLER TEMPERATURE GUIDANCE MAY BE BETTER MONDAY BECAUSE OF
CLOUDINESS AND NUMEROUS SHOWERS. THE WARM TEMPERATURE GUIDANCE MAY
BE BETTER MONDAY NIGHT BECAUSE OF CLOUDINESS AND MIXING ASSOCIATED
WITH THE FRONT. USED THE GUIDANCE CONSENSUS FOR THE TEMPERATURE TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
THE GFS AND ECMWF DISPLAY A MOISTURE INCREASE IN AN EASTERLY FLOW
BEGINNING WEDNESDAY. THE MODELS HAVE NOT BEEN CONSISTENT WITH THE
POSITION OF A TROUGH NEAR THE AREA BUT DO SHOW CONSIDERABLE
MOISTURE DURING THE MEDIUM RAIN PERIOD. THE GFS ENSEMBLE MEANS
INDICATE POPS AROUND 30 PERCENT THROUGH THE PERIOD. THE GFS AND
ECMWF MOS INDICATE POPS OF 30 TO 50 PERCENT DURING THE PERIOD.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
RADAR INDICATING A SLOW-MOVING LINE OF SHOWERS/STORMS OVER THE
CENTRAL SC MIDLANDS. WITH FREQUENT LIGHTNING IN SOME OF THE
EMBEDDED CELLS...WILL MENTION TSRA AT CAE AND CUB UNTIL AROUND
04Z. OTHERWISE WILL CONTINUE MENTION OF VCSH AT THE OTHER TAF
SITES AND AMEND LATER IF/WHEN CONFIDENCE OF SUCH AFFECTING THE
TERMINALS WARRANT. PRECIPITATION SHOULD SLOWLY DIMINISH INTO THE
EARLY MORNING HOURS.

A CONTINUED MOIST S TO SW LOW LEVEL FLOW TONIGHT EXPECTED TO PROMOTE
STRATUS...AND POSSIBLY SOME RESTRICTIONS TO VSBYS LATE TONIGHT/EARLY
MONDAY. LATEST MOS GUIDANCE INDICATING SUCH. WILL INCLUDE PERIOD OF
IFR CIGS. POPS EXPECTED TO INCREASE MONDAY AS FRONT MOVES THROUGH
THE REGION. MODELS SUGGEST BEST CHANCE OF SHOWERS/THUNDERSTORMS
MONDAY MAY BE MAINLY AFTER 18Z...BUT DUE TO TIMING AND AREAL
COVERAGE UNCERTAINTIES...WILL NOT MENTION IN THE TAFS AT THIS
TIME.

EXTENDED AVIATION OUTLOOK...IFR CIGS POSSIBLE TUE MORNING. CHANCE
TO SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS...ALONG WITH POSSIBLE LATE NIGHT/EARLY MORNING
RESTRICTIONS IN FOG AND/OR LOW CLOUDS...TUESDAY THROUGH FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 2, 3:03 AM EST, 20 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
403 AM EDT SUN JUN 2 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
403 AM EDT SUN JUN 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 2, 10:08 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1108 PM EDT SUN JUN 2 2013

SCZ022-029-030415-
KERSHAW-LEE-
1108 PM EDT SUN JUN 2 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF KERSHAW AND LEE
COUNTIES THROUGH 1215 AM EDT...

AT 1105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR LUGOFF...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BISHOPVILLE...CAMDEN AND LUGOFF...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3420 8021 3418 8079 3430 8082 3436 8078
      3445 8032 3444 8033 3439 8029 3436 8028
      3433 8024 3433 8023
TIME...MOT...LOC 0308Z 262DEG 16KT 3428 8070
Local storm report, Jun 2, 11:09 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1209 AM EDT MON JUN 3 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     HEAVY RAIN       3 NNW BURNETTOWN        33.54N 81.88W
06/03/2013  M4.04 INCH       AIKEN              SC   TRAINED SPOTTER

            SPOTTER REPORTS OVER 4 INCHES OF RAIN IN
            ABOUT 40 MINUTES. RAIN BEGAN AT 11:20 PM.

&&

HC
Local storm report, Jun 2, 11:23 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1223 AM EDT MON JUN 3 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     FLOOD            7 NNW AIKEN             33.63N 81.76W
06/02/2013                   AIKEN              SC   DEPT OF HIGHWAY

            SC HIGHWAY PATROL REPORTED A ROAD CLOSURE ON
            I-20 EASTBOUND NEAR MILE MARKER 17.

&&

HC
Local storm report, Jun 2, 11:32 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1232 AM EDT MON JUN 3 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     FLOOD            12 NNE AIKEN            33.71N 81.66W
06/02/2013                   AIKEN              SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTING A ROAD CLOSURE
            AT THE INTERSECTION OF COLUMBIA HWY AND
            BRIDGE CREEK RD.

&&

HC
Local storm report, Jun 2, 11:36 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1236 AM EDT MON JUN 3 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 AM     FLOOD            1 ESE BELVEDERE         33.53N 81.92W
06/03/2013                   AIKEN              SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTING A ROAD CLOSURE
            AT THE INTERSECTION OF CHEROKEE DR. AND
            BELVEDERE CLEARWATER RD.

&&

HC
Local storm report, Jun 2, 11:47 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1247 AM EDT MON JUN 3 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 AM     FLOOD            1 NNW NORTH AUGUSTA     33.53N 81.96W
06/03/2013                   AIKEN              SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTING A ROAD CLOSURE
            AT THE INTERSECTION OF CELESTE AVE AND FIVE
            NOTCH RD.

&&

HC

The radar

The Columbia radar (KCAE), 101 km away, was scanning. The volume nearest the first event began at 04:54 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Columbia

When
June 2, 11:55 PM EST to June 3, 1:30 AM EST
Where
Columbia County, 0.9 mi NW of Martinez to 0.24 mi NE of Martinez
Cause
Heavy Rain
Property damage
$120,000
Reported by
Law Enforcement
Coordinates
33.529, -82.091

Columbia county dispatch reported 3 feet of water on Saddletree Lane. Water was up to several mail boxes and also washed out portions of Stevens Creek road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444037.